POTS after HPV vaccination

Post-HPV-vaccination POTS was already a known phenomenon, thanks to the research of Dr. Svetlana Blitshteyn, who first reported it in 2014 [1].

Now a larger study from Denmark examined 53 more patients believed to have developed POTS and/or orthostatic intolerance and generalized dysautonomia after vaccination against HPV. According to the authors,

"...the main finding of our study was a high degree of consistency in the symptoms experienced by these patients." The most common symptoms reported were headaches, excessive fatigue, cognitive dysfunction and widespread pain of a neuropathic character."

Here are some of their findings:

Headache, 100% Orthostatic intolerance, 96% Fatigue, 96% Cognitive dysfunction, 89% Disordered sleep, 85% Visual disturbances, 70% Nausea, 91% Bloating, 77% Abdominal pain, 70% Changes in bowel habits, 55% Neuropathic pain, 65% Tremor or twitches, 66% Chest tightness/pain or air hunger, 66% Skin disorders, 64% Limb weakness, 57% Vascular abnormalities, 51% Irregular periods, 48% Hyperventilation, 34%

Their study doesn't prove that HPV vaccines cause POTS, but they do suspect that POTS and dysautonomia were side-effects.

Why it matters

As the authors note, knowing that POTS is a possible side-effect of HPV vaccination can help patients get faster diagnoses and treatment. It can also help direct future research to figure out what causes POTS. Disorders triggered by vaccines are often thought to have an autoimmune component.

We have lots more findings here, or to receive occasional email updates on new findings, you can sign up on our homepage. Be well!


  1. Blitshteyn S (2014) Postural tachycardia syndrome following human papillomavirus vaccination. European Journal of Neurology 1: 135-139
  2. Brinth L, Theibel AC, Pors K, Melhsen J (2015) Suspected side effects to the quadrivalent human papilloma vaccine. Danish Medical Journal 62(4):A5064


autoimmune symptoms vaccination